Make a Payment
Skip 
Navigation Link

Mental Disorders

Ask Dr. Dombeck
Ask Dr. Dombeck
Psychotherapy and Mental Health Questions

Unreality

I often feel unreal, dizzy and lightheaded. I have felt this way from early childhood, and indeed, was so withdrawn and (I now know) dissociated that some people thought I was autistic. Sounds seem louder, and the world is much too stimulating. Most of the time my single greatest wish is to curl into a ball someplace dark. Lately, I have been spending too much time sleeping (about 14 hours a night, at least). My emotions are almost non-existent (although I do feel fear, but according to Gavin de Becker that isn't an emotion, but a survival signal). I'm a physically healthy teenager, if that makes any difference. What could be wrong with me? I feel like I'm floating in space, and nothing is real. Reality is a brightly colored picture pasted over a void. Please answer.

THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.

Disclaimer

  • Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
  • Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.

Share This

Resources